Endocrine Abstracts (2017) 49 EP834 | DOI: 10.1530/endoabs.49.EP834

A hpothyroid case with pituitary hyperplasia mimicking TSHoma

H Sebile Dokmetas, Oguzcan Kinikoglu, Y Emre Altintas, Murat Atmaca & Fatih Kilicli


Department of Endocrinology, Istanbul Medipol University, Istanbul, Turkey.


A 36-year-old female patient was referred to endocrinology outpatient clinic due to increased TSH levels. Two years ago, she had been diagnosed and treated as Graves’ disease with propylthiouracil. Total thyroidectomy was performed in another center due to ineffective medical treatment and oral levothyroxine sodium (LT4) was started. During the follow-up her TSH levels were normal. Thirteen months after the last normal TSH value, she consulted the endocrinology outpatient clinic due to high levels of TSH (23 uIU/ml). She was questioned about the proper usage of medication and the LT4 dose was increased. Despite the higher dose of LT4 (400 μg/day), her TSH level was still increased at >100 uIU/ml. Although pituitary function test were normal, pituitary MRI showed a macroadenoma with suprasellar extension. TSH α-subunit was 4.25 ng/ml (0–0.90 ng/ml). She was hospitalized for operation of TSHoma by brain surgery department. After endocrinological evaluation request, we advised medical treatment because of more likely pituitary hyperplasia. She re-checked up for ruling out possible malabsorption due to Celiac disease, but symptoms of malabsorption and Anti- Gliadin antibody (IgA) was negative. Also 200 μg oral LT4 treatment was given and 2 hours later plasma free T4 level was measured due to incompliance the medical treatment was not successful and it was found increased levels of free T4. Intramuscular (i.m) LT4 200 μg/day treatment was started. Ten days later her TSH level had decreased to 27 uIU/ml. After another 10 days of i.m LT4 treatment every other day, her TSH level decreased to 0.35 uIU/ml, while her fT4 and fT3 rose to slightly above the upper limit. A control pituitary MRI showed significant regression of hyperplasia. During the i.m LT4 treatment period the patient was consulted by a psychiatrist to explore possible underlying psychiatric causes that could account for the previously unsuccessful oral treatment and she was convinced to take oral LT4 properly.

Figure 1 Pretreatment pituitary MRI image.

Figure 2 Pituitary MRI image after 3 weeks i.m LT4 treatment.

Article tools

My recent searches

No recent searches.

My recently viewed abstracts